U.S. doctors online nowAsk doctors free
A 30-year-old member asked:

can withdrawing from nortripyline cause a person have nightmares?

1 doctor answer4 doctors weighed in
Dr. Kevin Passer
Child Psychiatry 35 years experience
Yes: Nortripyline is a tricyclic antidepressant (tca). All tcas decrease rem sleep, which is the part of sleep when dreaming occurs. Stopping tcas, especially when from a high dose can cause "rem rebound." that means a person can dream more while coming off of a tca. The best thing to do is discuss with your dr. The possibilty of tapering off the nortriptyline more slowly. They make a 10 mg size pill.

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
$30 per visit with
membership

Similar questions

CA
A 39-year-old member asked:

How do I prevent nightmares?

4 doctor answers5 doctors weighed in
Dr. Cornelia Franz
Specializes in Pediatrics
You can't: Nightmares are interesting. In young children they often are simply reliving their day in their sleep and can present as a nightmare. They are a common childhood occurrence. With nightmares children will wake and be scared. Night terrors are a sleep disorder that are also common. The child is not awake when they are talking, crying or sleepwalking. See tip for more info.
A 32-year-old member asked:

What can I take to stop night terrors from occurring, i've been having them for several years?

2 doctor answers5 doctors weighed in
Dr. James Ferguson
Pediatrics 46 years experience
Is that really dx?: Night terrors differ fm night mares by occurring in deep sleep (rather than light) and lack of memory of the event (vs even vivid recollection of scarry event).Night terrors, like sleep walking & talking are thought to represent abnormal sleep entry, possibly due to ongoing sleep deficit.Power naps (40min) or scheduling more time for sleep may help. Meds are temporary help at best.
CA
A 39-year-old member asked:

Is there any significance to my son having nightmares a few times a week?

2 doctor answers3 doctors weighed in
Dr. Laura Webb
Pediatrics 13 years experience
Maybe overtired?: Nightmares are more common in children who are fatigued and tend to happen in the latter half of the night (between 4-6am). Make sure your child has a consistent, relaxing bedtime routine and an early bedtime. Night terrors are different; they happen earlier in the night, and the child often is screaming, yet does not remember anything in the morning. Talk to your dr if worried.
A 33-year-old member asked:

Is there any therapy to stop my 8yo son from having nightmare most of the time?

2 doctor answers3 doctors weighed in
Dr. Laura Webb
Pediatrics 13 years experience
Avoid fatigue: Nightmares are more common when children are overtired. Make sure you have an early bedtime for your child and stick to the schedule whenever possible. Have a nice bedtime routine as well (bath, brushing teeth, stories, lullabies). If your child seems stressed or anxious going to bed talk with them and try to figure why they are feeling that way. If the dark is scary consider a night light.
A 18-year-old member asked:

Have nightmares everynight. Of my gf breaking up with me. Was deppresed and suicidal before she came along, dating for 1 year now....?

2 doctor answers8 doctors weighed in
Dr. PERRY ZUCKERMAN
Psychiatry 37 years experience
SSRI? Prazosin?: See your doctor/psychiatrist. If medication is appropriate, and if the doctor diagnoses depression/anxiety, an antidepressant such as an ssri [zoloft, lexapro/celexa, prozac] or other antidepressants may help. Prazosin or Clonidine may reduce nightmares. Lithium may be helpful if suicidality is a serious concern. Doctor should also observe over time for possible bipolar.

Related questions

A 61-year-old male asked:
1 doctor answer1 doctor weighed in
A 31-year-old member asked:
1 doctor answer1 doctor weighed in
A 23-year-old female asked:
1 doctor answer1 doctor weighed in

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
$30 per visit with
membership
Last updated Sep 13, 2019
Connect with a U.S. board-certified doctor by text or video anytime, anywhere.
$30 per visit with
membership

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.